New Mexico, 2023Damaging Wind in New Mexico, July 23, 2023
July 23, 2023 · NWS ABQ · 1 event in 1 county or zone
A dying thunderstorm produced a dry microburst that spread out across eastern Colfax and western Union Counties on July 23rd. This produced a severe wind gust that blew through Capulin breaking tree branches up to 6 inches in diameter and blew over a shed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dying thunderstorm produced a dry microburst that spread out across eastern Colfax and western Union Counties on July 23rd. This produced a severe wind gust that blew through Capulin breaking tree branches up to 6 inches in diameter and blew over a shed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 23, 4:41 PM MST, 5 hours 49 minutes earlier.
Area forecast discussion, Jul 23, 4:41 PM MST, 5 hours 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
541 PM MDT Sun Jul 23 2023
...New AVIATION...
.SYNOPSIS...
Issued at 212 PM MDT Sun Jul 23 2023
...NEAR-RECORD OR EVEN RECORD-BREAKING HEAT EARLY THIS WEEK...
Much less shower and thunderstorm activity has been observed today
as high pressure strengthens over New Mexico. In addition,
temperatures are turning hotter, and this will be a trend that
will continue through the week. Monday, Tuesday and Wednesday will
be the hottest days across northern and central New Mexico with
many locations reaching close to, or even exceeding, daily record
high temperatures. The abnormally hot conditions will pose a high
risk of heat exhaustion and heat stroke, especially for those
working or spending time outdoors. Any showers or thunderstorms
will tend to be few and far between with the best chances for rain
staying over the southwestern and northern mountains of the state.
&&
.SHORT TERM...
(This evening through Monday night)
Issued at 212 PM MDT Sun Jul 23 2023
The high pressure system aloft will move from the Four Corners more
squarely over NM on Monday, causing high temperatures to trend a few
to around 8 degrees warmer than today's readings most places. The
exception will be from Farmington to Gallup, where temperatures
should be about the same on Monday as they are today. With this
forecast package we will issue a number of Heat Advisories across
the forecast area for Monday, since lower elevations temperatures
will vary from near 100 to as much as 107 degrees. The night shift
may add a few more zones to Monday's Heat Advisory, where
coverage came out a little too localized on this shift for
inclusion in this afternoon's forecast package. Widespread record
and near record warmth is forecast for Monday.
Scattered to isolated showers and thunderstorms will favor western
and north central areas both this evening and Monday afternoon and
evening; however, with PWATs only varying around 0.50-0.80", wetting
footprints will be small. Some storms and virga showers will produce
more in the way of wind than rain, with erratic wind gusts up to 50
mph possible. High resolution models indicate isolated cells may
form as far southeast and east as the northeast and east central
plains on Monday evening.
&&
.LONG TERM...
(Tuesday through Saturday)
Issued at 212 PM MDT Sun Jul 23 2023
The monsoon high will remain unfavorably placed and unseasonably
strong over NM Tuesday and Wednesday with center pressure heights
hovering between 598-600 decameters. This will keep the heat
persisting with several more daily record highs likely getting
tied or surpassed. In addition to the choking subsidence, the high
will also keep a void of deep subtropical moisture in place over
NM, and storms will be limited. The northern and southwestern
peaks are expected to observe isolated to scattered coverage, but
with surface dewpoints largely in the 30’s and 40’s F and PWATs of
only 0.6 to 0.8 inch, these cells will be inefficient at producing
appreciable rainfall. The trend will likely not improve much
through the remainder of the week, however a subtle reduction in
pressure heights over NM is modeled as a weakness in the high
develops. This could open the door to a faint flux of moisture
from the south southwest, a scenario the GFS is more zealous
about, almost as if it is trying to steer towardS a more rainy
climatology. However, the precipitation prospects still seem
rather bleak considering the anemic PWATs and subpar boundary
layer mixing ratios. Similar to previous shifts, have kept the
extended POPs subdued below the NBM/GFS/Canadian guidance.
Temperatures Thursday through next weekend would remain above
normal by about 3 to 10 degrees on average, but highs will likely
remain a few degrees shy of record values.
&&
.AVIATION...
(00Z TAFS)
Issued at 523 PM MDT Sun Jul 23 2023
Isolated showers and thunderstorms will dissipate shortly after
sunset with cleaning skies expected thereafter. Isolated showers
and thunderstorms will favor locations north of I-40 Monday
afternoon, moving to the south and southeast around 10kts. Gusty
winds from afternoon and early evening showers and thunderstorms
are forecast to be the main aviation impact Monday as monsoon moisture
remains well below average for late July.
&&
.FIRE WEATHER...
Issued at 212 PM MDT Sun Jul 23 2023
Unseasonably hot, mostly dry, and unstable conditions will
persist through at least Thursday as a strong high pressure system
aloft moves squarely over NM. Widespread record and near record
high temperatures are forecast Monday through at least mid week.
Scattered to isolated showers and thunderstorms will favor the
northern and western mountains through the first half of the work
week. During the second half of the week, some models depict an
uptick in thunderstorm coverage with a modest increase in wetting
footprints as some better moisture is drawn northward under the
high pressure system. However, lack of model agreement on how rich
the moisture will be lessens forecaster confidence in this
outcome some. Models are agreeing to some extent on an easterly
wave working it's way westward across southern TX and northern
Mexico this weekend, and that should draw better moisture
northward over NM before it arrives. So, there may well be an
uptick in thunderstorm coverage Thursday and/or Friday, which
would cool temperatures some.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 65 101 65 100 / 0 5 20 10
Dulce........................... 54 96 56 95 / 20 20 20 20
Cuba............................ 59 95 60 94 / 20 20 40 30
Gallup.......................... 59 97 58 96 / 30 30 40 30
El Morro........................ 58 92 57 91 / 30 30 40 40
Grants.......................... 60 95 57 95 / 20 30 40 40
Quemado......................... 59 93 60 92 / 30 30 40 50
Magdalena....................... 62 92 66 93 / 5 10 10 30
Datil........................... 57 91 61 91 / 20 20 20 40
Reserve......................... 58 95 58 96 / 30 30 20 40
Glenwood........................ 64 98 67 100 / 30 20 20 30
Chama........................... 53 90 53 90 / 20 30 20 30
Los Alamos...................... 63 92 66 91 / 20 30 30 30
Pecos........................... 60 93 63 92 / 10 30 20 30
Cerro/Questa.................... 53 91 54 90 / 10 30 30 40
Red River....................... 47 86 49 84 / 20 40 30 40
Angel Fire...................... 41 85 41 86 / 10 30 20 40
Taos............................ 54 95 57 94 / 10 30 20 30
Mora............................ 56 90 58 89 / 10 30 20 40
Espanola........................ 61 100 64 98 / 10 20 30 20
Santa Fe........................ 62 94 66 95 / 10 30 30 30
Santa Fe Airport................ 60 97 63 98 / 10 20 20 20
Albuquerque Foothills........... 69 97 72 99 / 5 10 20 20
Albuquerque Heights............. 69 100 72 101 / 5 10 20 10
Albuquerque Valley.............. 67 102 70 103 / 5 5 20 10
Albuquerque West Mesa........... 68 100 71 101 / 5 10 20 10
Belen........................... 66 102 70 103 / 5 5 10 10
Bernalillo...................... 66 102 68 103 / 10 10 20 10
Bosque Farms.................... 64 101 67 102 / 5 5 20 10
Corrales........................ 68 102 70 102 / 5 10 20 10
Los Lunas....................... 64 101 67 102 / 5 5 10 10
Placitas........................ 66 98 69 100 / 5 10 20 20
Rio Rancho...................... 67 100 71 101 / 10 10 20 20
Socorro......................... 66 101 71 102 / 0 0 5 10
Sandia Park/Cedar Crest......... 61 92 66 94 / 5 10 20 20
Tijeras......................... 63 95 67 96 / 5 10 20 20
Edgewood........................ 61 95 64 96 / 5 10 10 20
Moriarty/Estancia............... 57 96 60 97 / 5 10 10 20
Clines Corners.................. 59 92 63 94 / 5 10 10 20
Mountainair..................... 61 94 66 96 / 5 5 10 20
Gran Quivira.................... 60 94 66 95 / 5 5 5 20
Carrizozo....................... 65 96 69 97 / 0 5 0 10
Ruidoso......................... 58 88 63 89 / 0 10 0 20
Capulin......................... 58 94 60 91 / 5 20 20 30
Raton........................... 55 98 59 95 / 5 20 20 30
Springer........................ 54 100 59 97 / 5 20 20 30
Las Vegas....................... 57 94 61 94 / 5 20 20 30
Clayton......................... 65 100 67 98 / 0 10 10 10
Roy............................. 61 99 64 97 / 0 20 20 20
Conchas......................... 64 105 70 102 / 0 10 20 5
Santa Rosa...................... 64 100 70 99 / 0 10 20 5
Tucumcari....................... 64 105 70 102 / 0 5 10 0
Clovis.......................... 68 101 70 102 / 0 0 0 0
Portales........................ 68 103 72 104 / 0 0 0 0
Fort Sumner..................... 67 105 72 104 / 0 0 10 0
Roswell......................... 72 106 73 107 / 0 0 0 0
Picacho......................... 66 98 68 99 / 0 0 0 10
Elk............................. 64 91 65 94 / 0 5 0 20
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for NMZ201-219.
Heat Advisory from noon to 8 PM MDT Monday for NMZ201-217-219-
232-234-237-238.
&&
SHORT TERM...44
LONG TERM....52
AVIATION...33
In the hours before
Special weather statement, Jul 23, 8:26 PM MST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
926 PM MDT Sun Jul 23 2023
NMZ227-228-230-240400-
Far Northeast Highlands-Union County-Johnson and Bartlett Mesas
Including Raton Pass-
926 PM MDT Sun Jul 23 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL UNION,
NORTHEASTERN MORA AND SOUTHEASTERN COLFAX COUNTIES THROUGH 1000 PM
MDT...
At 926 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Raton Crews Airport, or 18 miles south of Raton,
moving southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Springer, Maxwell, Abbott, Raton Crews Airport and Farley.
This includes the following highways...
Interstate 25 between Mile Markers 405 and 441.
Highway 64 between Mile Markers 320 and 337, and near Mile Marker
366.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3636 10382 3618 10463 3664 10478 3664 10477
3671 10480 3677 10416
TIME...MOT...LOC 0326Z 330DEG 31KT 3663 10438
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThunderstorm Wind, Union
- When
- July 23, 10:30 PM MST to 10:35 PM MST
- Where
- Union County, Capulin
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 36.740, -103.990
A COOP observer in Capulin reported that a severe wind gust originating from a dying thunderstorm blew down their shed and broke off tree branches up to 6 inches in diameter. Damage is an estimate of the shed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 23 to 29, 2023114 deaths · 32 events
- Damaging Winds in Texas, July 23, 2023$1.0 million · 61 kt wind · 2 events
- Damaging Winds in Arizona, July 23, 2023$300,000 · 65 kt wind · 2 events
- Flash Flooding and Flood in Virginia, July 23, 2023$58,000 · 60 kt wind · 22 events
- Damaging Wind in Texas, July 23, 2023$50,000 · 52 kt wind · 1 event
- Flooding and Damaging Winds in Indiana, July 23, 2023$35,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Indiana, July 23 to 24, 2023$28,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in Ohio, July 23, 2023$26,000 · 1 in hail · 8 events
- Excessive Heat and Heat in Texas, July 23 to 26, 202316 events
- Hail in Illinois, July 23, 20232.5 in hail · 14 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 23, 202353 kt wind · 12 events
- Damaging Winds in West Virginia, July 23, 2023$16,000 · 60 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103388.